My 7 year old twins were both prescribed this drug in Nov last year, come the new year they had both become angry and aggressive and very emotional little boys. In particular one of them, I couldn't so much llok at him without him telling me I was cross with him, he was going to kill every body and I was called in to school on 2 occasions following him attacking a teacher. This was completly out of character, after some interent research (which I know may not be a good thing) I made the decision to stop giving montelukast, and the changes in them are astonishing, and commented on by everybody. In particualar at parents evening their class teacher was running through a 'time line' of probelms and character changes, which match to starting and stopping the drug, but she was oblivious to the medication.

I wonder if anyone has had a similar event? I am still toying eith whether it is the right or wrong thing, but It seemed so unfair to alolow a tablet to do this to my children?

9 Replies

  • I have taken montelukast for many years. It's difficult to know which medication is causing which side effect when you are on multiple medications but I am interested in what you say. I have never been aggressive but I do have wide changes in mood. However, this could be attributed to steroids/theophylline, the stress of having uncontrolled asthma. Not sure, but I will certainly look into the montelukast as a cause as your findings seem quite convincing.

    What does your GP say about it?

  • Hi Rachael ,

    I have a 7year old daughter too. She recently had a trial of Montelukast and they turned her into a horrible monster aswell. Chloe is normally very placid and thoughtful . Within 3 days of starting them she was very emotional, very aggressive and constantly fought with her sister. She couldn't sit down for longer than 5 mins either. Other people were also commenting on her behaviour. Since we stopped them she has gone back to her old self (thank god) and people are now commenting on how quiet she is . I certainly wouldn't recommend them to anyone. I can't believe a drug can change someones behaviour so much. Hope the boys are well. Take care Nikki xx

  • Hi RachaelS and Nikki,

    I'm sorry to read that you've both had such bad experiences with your children and this drug - it must be really difficult to watch your child struggling in that way and to have to decide whether to persist with the drug or not.

    The BNF reports that montelukast can cause 'hyperkinesia (in young children) ... depression ... hallucinations ... sleep disturbances, abnormal dreams, agitation, aggression ...' although it should be noted that these side effects are rare. Most of them are listed as side effects that have been reported, rather than ones that are known to be definitely attributable to the drug. Hyperkinesia is increased movement, or hyperactivity, by the way.

    I've heard a great deal of anecdotal evidence for montelukast causing this sort of effect, both in adults and in children. Clearly, it is a powerful drug with some significant side effects. Equally, it can be an extremely useful drug for asthma control; I've heard some people describe it as a life-changing drug in terms of improving asthma control. It can also be very useful in the treatment of allergic rhinitis that is not responding to anything else. I suppose, like all these things, it's a case of weighing up the adverse effects against the benefits and making an individual decision whether to take it or not. Of course, there are many other treatments for asthma and allergic rhinitis, so if any drug doesn't suit, for whatever reason, there are always alternatives. There is some evidence to suggest that zarfirlukast (Accolate), montelukast's 'sister' drug in the class of leukotriene antagonists, may be associated with fewer of these sorts of psychological side effects.

    I recently took myself off montelukast for a time because I am having problems with insomnia and abnormal dreams (note time of this post!) but unfortunately it made no difference to these symptoms. I have now restarted it, but am taking it in the morning rather than the evening to try to minimise any effect on my sleep.

    I should add to that that in general, you should always discuss your plans with your doctor before stopping or changing any drug - please do as I say, not as I do!

    Take care

    Em H

  • My daughter Sarah has been on montelukast since nov 07 to as her asthma was and is uncontrolled and i agree i have noticed mood changes and she is very nasty towards her sister. I have tried talking to her but she just comes out with her attitude and she is really upseting me. Sarah is eight will be nine in july. I will report this to her respiratory consultant when we see him in June. I had never thought about the tablets before bit does seem to fit.

    Hope things go well with you and your twins. Let me know how things go with you.


  • Hi All,

    Well, James and Luke seem to have reverted back to ther normal selves,ls, not angels, but definatley not horrid monsters!!

    We have been to see their GP and she was quite uncommital, neither agreeing or disagreeinged that theh me.

    I am disappointed that their asthma is less contolled, but you can't have everything!

    We have had a couple of incidents of needing pred. GP is now trying them on loratadine, as she explained montelukast is simply a new breed of anti histamine aimed at asthmatics. We have a consultant appt coming up, which maybe he may be able to suggest something else, although at their last appt when he prescribed the montelukast and symbicort, he did say that there wasn't really anywhere else to go!

  • Hi

    Both my daughter and I are taking montelukast. I have to agree that for myself I suffer terrible mood swings but would blame high dose steroids and the stress of uncontrolled asthma instead of montelukast.

    My daughter has been on montelukast since the age of three and it has changed her life... she was very uncontrollled with frequent admissions and courses of steroids.... now she is very well controlled and has not had steroids except on one occasion since being on montelukast. i have not noticed any mood/behavioural problems with her. She is calm, polite and well behaved. Saying that everyone reacts to evrything differently.

    You need to chat to your GP/ consultant especially if you feel the drug is causing more problems than it is solving.

    Good luck


  • Just a quick note to say that montelukast is not exactly an antihistamine, as it doesn't work directly to block the action of histamine in the body. It actually works on a class of chemicals in the body called the leukotrienes, which are chemicals involved in the inflammatory/allergic response in the body. It does therefore work in a similar way to antihistamines, to block allergic reactions, but it has an effect that is seperate from, additional to, and slightly more specific than antihistamines. Many people (myself included) find that they get better control over allergic and rhinitis symptoms by taking both montelukast and a regular antihistamine.

    Em H

  • I don't know much about the ins and outs of montelukast but I do know that since I started on it I have been a lot better. I haven't noticed any psychological affects which is good seeing as how I am already on 2 mental health meds.

    I've had no attacks needing hospital care but then again I've had no real colds to speak of. Just wee bits that never actually developed.


  • I was really emotional to read this this morning. My daughter is also having problems with rage/hurting/anger unhappiness, sleep problems, over activity interspersed with lack of energy. Also a lack of concentration. I came on the board today to see if anyone else was having similar problems. She is 7 and takes montelukast, fluticasone (200 twice a day) and salmeterol (50 twice a day). This combination is holding her asthma down despite it being hayfever season - her worst time.

    Her 'attitude' seems to have taken a real dive recently. I actually hadn't suspected montelukast as she has been on it since oct and the big changes have been more recent. ( although thinking back there has been a general decline in behaviour over the winter) However she has had her fluticasone put up from 50 twice a day to 200 twice a day 6 weeks ago and this was my suspect. Does this ring any bells with anyone else.

    We are seeing the consultant in 4 weeks and I am trying to gather 'questions' to ask him. It is so upsetting. Does anyone have anything to add which might be useful information to me. Im so glad Racheal has her boys back! I'm so upset about her behaviour and we have been trying other things like reducing sugar, punishments, rewards etc.

    Of course she could just be turning into a right little monster LOL!

You may also like...